Enjoying A Healthier Lifestyle

After I started exercising each and every day, I knew that I had to do something to work on my balance. I was falling over constantly, and it was really embarrassing. I talked to my family doctor about it, and he told me that working with an ENT specialist might be really helpful. When I went to the doctor, he started by going through and evaluating my balance, and it was really interesting to get feedback from someone that understood what I had been coping with. I was able to completely overhaul my balance, and it made a big difference. This blog is all about enjoying a healthier lifestyle by working with the right specialists.

3 Things That May Impair Hearing Aid Function

Blog

If you wear hearing aids, you'll probably expect them to work exactly the same every time you have them in. There are, however, certain situations that may affect your hearing, and consequently, change the way your hearing appliances work. Here are three things that may impair the functionality of your hearing aids, and what you can do about them:

Aspirin

If you take aspirin, you may develop temporary or permanent hearing problems. Aspirin can lead to a condition known as tinnitus, which refers to ringing, hissing, swooshing, or clicking sounds in the ears, as well as hearing loss. This can make wearing your hearing aids uncomfortable because these appliances can cause whistling sounds known as "feedback," and coupled with the abnormal sounds of tinnitus, your hearing and comfort may diminish.

If your physician has recommended that you take a daily aspirin to prevent a heart attack, blood clot, or stroke, do not stop taking it because of tinnitus or other problems with your ears. Abruptly discontinuing aspirin therapy can heighten your risk for a dangerous cardiovascular event, especially if you have preexisting risk factors such as high blood pressure. If you get clearance from your doctor to stop aspirin therapy, you may notice an improvement in your hearing and tinnitus symptoms. 

Barotrauma

Airplane travel can cause a condition known as barotrauma, which causes alterations in ear and Eustachian tube pressure during barometric pressure changes. When this happens, you may experience ear popping, severe pain, and muffled hearing. Barotrauma can make wearing hearing aids very uncomfortable, and in some cases, even intolerable. Taking an over-the-counter decongestant or antihistamine prior to your airplane flight can help prevent ear pressure changes during take-off and landing. Removing your hearing aids during your flight may also help keep you more comfortable. 

Weight Changes

Many people do not realize that weight losses or gains can affect how their hearing aids fit. Like wearing dentures, even modest changes in weight can affect how your appliances will fit. If your hearing aids becomes too loose because of weight loss, they not make contact with your ear structures, and if you gain too much weight, your hearing aids may become too tight and uncomfortable for you to wear. Hearing appliances that are too tight may also lead to skin abrasions and friction blistering inside the ear. 

If your weight changes, visit your audiologist, who will determine whether you need to be assessed for new hearing aids. Wearing ill-fitting hearing aids can damage the structure of your outer ear, so it is important that your hearing professional assess your situation so that an effective treatment plan can be implemented. 

If you wear hearing aids and take aspirin, are anticipating air travel, or have experienced a weight change, see your audiologist or ENT specialist for a checkup. When problems with your hearing aids and ears are recognized and treated early, complications such as long-term hearing loss are less likely to develop. 

For more information, visit websites like http://www.drmarkmontgomery.com.

Share

4 November 2016